Wyoming, 2021

High Wind in Wyoming, December 20, 2021

December 20, 2021 · NWS RIW · 1 event in 1 county or zone

High wind occurred in wind-prone areas around the community of Clark ahead of an approaching cold front. The maximum reported wind gust was 76 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind occurred in wind-prone areas around the community of Clark ahead of an approaching cold front. The maximum reported wind gust was 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 11:32 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 20, 11:32 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1132 AM MST Mon Dec 20 2021

.SHORT TERM...Today through Tuesday

Low clouds with freezing fog and/or drizzle will remain possible
over portions of Johnson County through sunrise this morning. The
low clouds in the Bighorn Basin are expected to begin to scatter
out by sunrise. Snow showers over far northwestern portions will
gradually end later this morning. Accumulations of 1 to 2 inches
are expected during this time. Locally higher amounts of 3 to 5
inches will be possible near the northeast entrance to
Yellowstone.

A flat ridge will remain in place over the Cowboy State today.
However, a jet streak will make its way over far northern portions
by this evening. The right exit region of this streak will allow for
downward motion over this area this afternoon and evening, before
passing to the east. In addition, the tight temperatures gradient
along the Cody Foothills will remain in place as well. These
features, in addition to 700mb winds of 50 to 60 kt, will cause high
winds with gusts of 60 to 70 mph to occur near Clark and Cody. Will
continue the High Wind Warning for this area. Similar winds will
occur along the east slopes of the Absaroka, Bighorn and Wind River
Mountains. Southwest winds, with gusts of 45 to 55 mph will also
continue across the Wind Corridor today. Gusts of 60 mph will remain
possible over the south side of Casper. Winds will gradually
decrease tonight, as the jet streak exits over the Northern Plains.

The flow aloft will turn more northwesterly Tuesday. Gap flow will
remain possible near Clark, along with gusty winds over the Wind
Corridor. The temperature gradient and 700mb winds of 50 kt will
continue along the Cody Foothills. Otherwise, conditions are
expected to be dry and temperatures slightly above normal. This will
probably be the nicest day of the week.

.LONG TERM...Tuesday night through Sunday

Not a whole lot going on at the beginning of the period, as
mostly dry conditions and "warmer" temperatures are continued to
be ushered into the area. The main concern is the potent
southwesterly flow that is present. The last few weeks we've seen
potent southwesterly flow bring increased surface winds across
portions of Natrona and Fremont counties and that trend is
expected to continue for Wednesday. High wind highlights may be
needed for areas through the Wind Corridor for Wednesday
afternoon.

Attention quickly turns towards the next impactful system, as
models are still continuing to hammer out solutions. In recent
runs, there's been a few more tweaks as the potential cut-off has
been eliminated and a digging trough just digs over California and
will be the main force for this event. As the center of the jet
energy moves overhead for Wednesday, the western mountains will
see increased chances for snow Wednesday afternoon and continuing
through into Thursday. As for the eastern areas, high wind
highlights may be needed again for Thursday afternoon. As the
gradient tightens and pre-frontal winds exist, high wind will be
possible Thursday afternoon. The trough will continue to swing
southeastward Thursday and PoPs will spread with it. Areas east
of the Divide could see rain transitioning to snow as
southwesterly flow will advect above freezing temperatures ahead
of the front Thursday into Friday. The system quickly exits Friday
afternoon, but with initial snowfall amounts, there could be a
white Christmas for areas in the western zones. Presently, initial
snowfall amounts look to be on the higher end of advisory amounts
but as models continue to decipher this system, there could be
some swings in overall amounts.

Models are quickly moving another system into the region for late
Christmas night into Sunday, which looks to be bringing another
wave of accumulating snow to the region. This is still a week out;
therefore, not going to dive into the details that don't
necessarily exist yet but will mention that models are suggesting
an active period to end the year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1038 AM MST Mon Dec 20 2021

Mainly VFR conditions are expected to prevail as ceilings lift or
dissipate early this afternoon. Main concern will be the strong west
to southwest wind at KCOD and to a lesser degree KCPR through
tonight. Wind will decrease after around 12z Tuesday morning but
will remain gusty through the period. A weak system could bring
isolated showers across the north around 10z but not confident on
any terminal impacts at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Strong winds, with gusts over 60 mph, will occur over portions of
zone 276 later this afternoon and tonight. Similar winds will
occur over zones 286/288 and the eastern slopes of the Bighorns.
Southwest winds, with gusts of 45 to 55 mph will continue over
zones 280/289. These winds are expected to return and spread to
portions of zones 283/288 Wednesday. Temperatures will be
slightly above normal east of the Divide Tuesday. Western zones
could have several rounds of snow starting Wednesday night into
early next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST Tuesday for WYZ003.

&&

SHORT TERM...LaVoie
LONG TERM...Vorst
AVIATION...Myers
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 20, 3:21 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
321 AM MST Mon Dec 20 2021

WYZ001>020-022>030-211030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
321 AM MST Mon Dec 20 2021

...High Wind Warning for the Cody Foothills this afternoon
through early Tuesday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

West winds, with gusts over 60 mph, will develop late this
afternoon near Cody and Clark. These winds are expected through
the overnight hours.

Southwest winds with gusts between 40 and 50 mph will continue
in Natrona County, especially in the Casper area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday Night...Snow returns to the western mountains.

Thursday into Christmas Eve...Snow continues west of the Divide
before spreading eastward through the day Thursday.

Christmas Day and Sunday...Snow likely over far western portions,
with chances spreading across the south Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 20, 3:00 PM MST to 11:15 PM MST
Where
Cody Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A maximum wind gust of 76 mph occurred to the west of Clark near the foothills of the Absaroka Range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997007.